Nebraska, 2011Damaging Winds in Nebraska, May 30, 2011
May 30, 2011 · NWS OAX · 6 events in 6 counties and zones
Thunderstorms developed into a squall line and raced across eastern Nebraska during the evening of May 30. The storms were along a cold front that moved across the area during the evening and produced local reports of damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $14,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed into a squall line and raced across eastern Nebraska during the evening of May 30. The storms were along a cold front that moved across the area during the evening and produced local reports of damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 30, 3:29 PM CST, 5 hours 41 minutes earlier.
Area forecast discussion, May 30, 3:29 PM CST, 5 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
429 PM CDT MON MAY 30 2011
.SHORT TERM...TONIGHT THROUGH THURSDAY.
MAIN CONCERN IS SEVERE STORMS DEVELOPING THIS EVENING. HOURLY
UPDATES FROM RUC13/HRRR3 INDICATE INGREDIENTS FAVORABLE FOR
SEVERE STORM DEVELOPMENT WILL BE IN PLACE AS A STRONG COLD FRONT
ADVANCES EAST THRU THE REGION. CURRENT 88D MOSAIC ALREADY SHOWING
STORMS HAVE FIRED OVER NORTH CENTRAL NEBRASKA ALONG THE SFC BNDRY
WHICH EXTENDED ABOUT KABR-KTIF-KOGA. SIGNIFICANT UPPER SUPPORT VIA
RRQ JET INTENSIFYING 850-250MB DIFFERENTIAL DIVERGENCE...ALONG WITH
EXPANDING HGT FALLS ASSOCIATED WITH VORT MAX LIFTING INTO THE NRN
PLAINS. VARIOUS ENVIRONMENTAL PARAMETERS SUGGESTING TORNADIC
STORMS...0-1KM ML EHI/EFFECTIVE WIND SHEAR AND SRH/MUCAPES/BNDRY LYR-
6KM SHEAR ARE ALL ON THE HIGH SIDE THIS EVENING AND FOCUSED OVER
NORTHEAST NEB. THINK THAT STORMS WILL BECOME MORE LINEAR WITH TIME
AND APPROACH THE MO RIVER TOWARD MIDNIGHT...THEN SWEEP INTO SOUTHWEST
IOWA. AS STORMS EVOLVE DAMAGING STRAIGHT-LINE WINDS A DISTINCT
POSSIBILITY WITH DCAPES INCREASING TO AROUND 1200-1400J/KG.
OTHERWISE WILL FOR WED/WED NIGHT
.LONG TERM...THURSDAY NIGHT THROUGH SUNDAY.
ECM/GFS BEEN CONSISTENT ADVERTISING A STAGNANT LARGE SCALE FLOW
PATTERN CONSISTING OF A DEEP UPPER TROF OFF THE WEST COAST WHILE A
HIGH PRESSURE DOME DOMINATES THE CNTRL/ERN CONUS. NOT SURPRISING THEN
THAT LATEST REMOP PRODUCT GIVING RELATIVE HIGH CONFIDENCE FOR THIS.
PROBLEM THOUGH IS DIFFERING DETAILS...MAINLY SFC FEATURES BETWEEN THE
GFS/ECM...UNCERTAINLY ON WHEN VARIOUS BOUNDARIES WILL PASS THRU THE
CNTRL PLAINS...THUS HOW TO HANDLE POTENTIAL PCPN. NO SIGNIFICANT
SHORTWAVE TROFS MOVING THRU AND ANTICIPATE DAYTIME CAPPING WILL BE A
FACTOR. SO FOR NOW AM INCLINED TO JUST GO WITH SMALL NOCTURNAL POPS
WHEN INCREASING LLVL JET MAY BE ENOUGH TO KICK OFF SOME CONVECTION.
DEE
&&
.AVIATION...
TAF SITES KOFK/KOMA/KLNK
18Z TAFS
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG/SLIGHTLY AHEAD OF A COLD
FRONT LATER THIS AFTERNOON FROM CENTRAL NEBRASKA INTO SD. THE
STORMS WERE LIKELY TO BE MORE CONCENTRATED INITIALLY IN NERN
NEBRASKA THUS THE TEMPO MENTION AT KOFK WITH PROB30S MENTIONED AT
KOMA/KLNK. TIMING WAS NOT CHANGED FROM 12Z TAFS BUT TRENDS WILL BE
MONITORED FOR ADJUSTMENTS THROUGH EVENING. STRONG SOUTH WINDS WILL
PERSIST UNTIL AT LEAST 31/00Z. ALTHOUGH MVFR OR LOWER CIGS/VSBYS
WILL ACCOMPANY THUNDERSTORMS...LOW CLOUD CEILINGS WERE NOT EXPECTED
BEHIND FRONT AT THIS TIME.
CHERMOK
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NEZ011-012-
015>018- 030>034-042>045-050>053-065>068-078-088>093.
IA...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR IAZ043-055-056-
069- 079-080-090-091.
&&
Hazardous weather outlook, May 30, 4:07 PM CST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
507 PM CDT MON MAY 30 2011
NEZ011-012-016-017-030-031-042-310500-
ANTELOPE-BOONE-CEDAR-KNOX-MADISON-PIERCE-PLATTE-
507 PM CDT MON MAY 30 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.
.DAY ONE...TONIGHT AND TUESDAY
THERE IS A MODERATE RISK THAT SEVERE THUNDERSTORMS WILL MOVE
ACROSS PORTIONS OF NORTHEAST NEBRASKA THIS EVENING AS COLD FRONT
SWEEPS EAST. MORE SPECIFICALLY...THE THREAT WILL BE MOST
PREVALENT ALONG AND WEST OF A LINE FROM ABOUT WYNOT TO COLUMBUS.
TORNADOES...LARGE HAIL AND DAMAGING WINDS ARE THE MAIN HAZARDS.
FLOODING OF THE MISSOURI RIVER WILL OCCUR IN PARTS OF KNOX COUNTY.
.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY
THUNDERSTORM CHANCES WILL BE CONFINED TO THE NIGHT TIME PERIODS
OVER THE OUTLOOK AREA.
FLOODING IS EXPECTED TO CONTINUE ON THE MISSOURI RIVER THIS WEEK.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS SHOULD BE PREPARED FOR ACTIVATION THIS EVENING.
IAZ043-055-056-069-079-080-090-091-NEZ015-018-032>034-043>045-
050>053-065>068-078-088>093-310500-
BURT-BUTLER-CASS-COLFAX-CUMING-DODGE-DOUGLAS-FREMONT IA-GAGE-
HARRISON IA-JEFFERSON-JOHNSON-LANCASTER-MILLS IA-MONONA IA-
MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-POTTAWATTAMIE IA-RICHARDSON-
SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-STANTON-THURSTON-WASHINGTON-
WAYNE-
507 PM CDT MON MAY 30 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TONIGHT AND TUESDAY
A LINE OF STRONG THUNDERSTORMS ARE EXPECTED TO PUSH ACROSS THE
OUTLOOK AREA TONIGHT. DAMAGING STRAIGHT LINE WINDS WILL BE THE MAIN
THREAT AS STORMS APPROACH THE MISSOURI RIVER AROUND MIDNIGHT...THEN
MOVE INTO SOUTHWEST IOWA.
FLOODING OF THE MISSOURI RIVER WILL CONTINUE. THE FLOODING WILL BE
MOST PRONOUNCED NEAR AND DOWNSTREAM OF PLATTSMOUTH.
.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY
THUNDERSTORM CHANCES WILL BE CONFINED TO THE NIGHT TIME PERIODS
OVER THE OUTLOOK AREA.
FLOODING IS EXPECTED TO CONTINUE ON THE MISSOURI RIVER THIS WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
In the hours before
Special weather statement, May 30, 4:38 PM CST, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
538 PM CDT MON MAY 30 2011
NEZ011-302330-
KNOX NE-
538 PM CDT MON MAY 30 2011
...STRONG THUNDERSTORMS THREATENING NORTHWESTERN KNOX COUNTY UNTIL
630 PM CDT...
AT 526 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM MOVING INTO NORTHERN HOLT COUNTY. SPOTTERS
HAVE CONFIRMED A TORNADO WITH THIS STORM...AS WELL AS BASEBALL SIZE
HAIL. THE STORM WAS ABOUT 25 MILES WEST OF VERDEL...MOVING NORTHEAST
AT ABOUT 40 MPH.
THE MOST SEVERE PART OF THIS STORM SHOULD MOVE JUST NORTHWEST OF
KNOX COUNTY. HOWEVER...A SLIGHT TURN TO THE EAST WILL PUT NORTHWEST
KNOX COUNTY UNDER A THREAT FOR SEVERE WEATHER INCLUDING LARGE HAIL
AND POSSIBLY A TORNADO.
LOCATIONS NEAR THE PATH OF INCLUDE...
NIOBRARA...
VERDEL...
A TORNADO WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV
OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.
DERGAN
Special weather statement, May 30, 5:55 PM CST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
655 PM CDT MON MAY 30 2011
NEZ011-310045-
KNOX NE-
655 PM CDT MON MAY 30 2011
...STRONG THUNDERSTORMS THREATENING NORTHWESTERN KNOX COUNTY UNTIL
745 PM CDT...
AT 652 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING ANOTHER THUNDERSTORM THAT HAS PRODUCED A TORNADO. THIS
STORM WAS NORTH OF ONEILL AND WAS MOVING NORTHEAST AT 45 MPH. A
BRIEF TOUCHDOWN OF A TORNADO WAS REPORTED WITH THIS STORM. ALSO
GOLFBALL SIZE HAIL IS EXPECTED.
NORTHWEST KNOX COUNTY WILL LIKELY SEE THIS STORM BEFORE 730 PM. IF
SPOTTERS ARE STILL REPORTING ROTATION WITH THIS STORM...A TORNADO
WARNING MAY BE ISSUED. BE PREPARED TO TAKE COVER.
LOCATIONS NEAR THE PATH OF INCLUDE...
NIOBRARA...
VERDEL...
A TORNADO WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV
OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.
DERGAN
Special weather statement, May 30, 7:47 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
847 PM CDT MON MAY 30 2011
NEZ016-017-310230-
ANTELOPE NE-PIERCE NE-
847 PM CDT MON MAY 30 2011
...SPECIAL WEATHER STATEMENT FOR CENTRAL ANTELOPE AND WESTERN PIERCE
COUNTIES UNTIL 930 PM CDT...
AT 842 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 12 MILES SOUTHWEST OF CLEARWATER...OR 49 MILES
WEST OF NORFOLK...MOVING NORTHEAST AT 50 MPH.
WIND GUSTS OVER 50 MPH ARE POSSIBLE. ALSO...THIS STORM HAS BEEN
SHOWING SIGNS OF WEAK ROTATION. A TORNADO WATCH IS IN EFFECT...SO
THOSE IN ANTELOPE COUNTY SHOULD MONITOR THIS STORM AS IT MOVES
THROUGH THE COUNTY.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
CLEARWATER...
ORCHARD...
NELIGH...
PLAINVIEW...
OSMOND...
ROYAL...
BRUNSWICK...
FOSTER...
THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.
DERGAN
Thunderstorm Wind, Stanton
- When
- May 30, 9:10 PM CST
- Where
- Stanton County, 0.51 mi E of Stanton
- Measured
- 56 kt (64 mph) measured gust
- Property damage
- $14,000
- Reported by
- Emergency Manager
- Coordinates
- 41.950, -97.220
Thunderstorm winds that were measured at 65 mph by emergency management uprooted trees at a golf course just south of town and caused tree...building and sign damage in Stanton.
Thunderstorm Wind, Butler
- When
- May 30, 9:20 PM CST
- Where
- Butler County, 2 mi ENE of Bellwood
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 41.361, -97.214
Thunderstorm wind gusts estimated at around 70 mph broke power poles and did tree damage along the Platte River north of Bellwood.
Thunderstorm Wind, Colfax
- When
- May 30, 9:40 PM CST
- Where
- Colfax County, Howells
- Measured
- 74 kt (85 mph) measured gust
- Reported by
- COOP Observer
- Coordinates
- 41.720, -97.000
Thunderstorm wind gusts of 85 mph were measured by the cooperative observer near Howells.
Thunderstorm Wind, Cuming
- When
- May 30, 9:45 PM CST
- Where
- Cuming County, 1.24 mi NE of Wisner
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.990, -96.910
Thunderstorm winds estimated at over 60 mph uprooted trees near Wisner.
Thunderstorm Wind, Thurston
- When
- May 30, 10:10 PM CST
- Where
- Thurston County, 3.49 mi N of Rosalie
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.100, -96.510
Thunderstorm wind gusts were estimated at around 60 mph.
Thunderstorm Wind, Burt
- When
- May 30, 10:37 PM CST
- Where
- Burt County, 0.52 mi E of Tekamah
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.780, -96.220
Thunderstorm wind gusts estimated at over 60 mph caused tree damage in the Tekamah area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Illinois, May 30, 20111 death · 14 injured · 2 events
- Tornadoes and Hail in North Dakota, May 30, 2011$2.4 million · EF2 · 27 events
- Heat in Alabama, May 30, 201124 injured · 1 event
- Tornado and Hail in Nebraska, May 30, 2011$5.5 million · EF0 · 31 events
- Heat in Pennsylvania, May 30, 20111 death · 1 event
- Tornadoes and Flash Flood in Minnesota, May 30 to 31, 2011$1.6 million · EF1 · 18 events
- Tornadoes and Hail in Nebraska, May 30, 2011$1.1 million · EF0 · 45 events
- Tornadoes and Hail in South Dakota, May 30, 2011$160,000 · EF0 · 23 events
- Flash Flooding in New Hampshire, May 30 to 31, 2011$321,000 · 6 events
- Hail and Lightning Strike in Minnesota, May 30, 2011$100,000 · 1.75 in hail · 14 events
- Flash Flooding in Vermont, May 30, 2011$125,000 · 2 events
- Hail and Damaging Winds in Kansas, May 30 to 31, 2011$65,000 · 1 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 296144, 303531, 296145, 296141, 296146, 296142.